Nevada, 2013Flash Flooding in Nevada, July 12, 2013
July 12, 2013 · NWS VEF · 2 events in 1 county or zone
A push of monsoon moisture fueled scattered thunderstorms over the Mojave Desert. Some storms produced flash flooding and severe weather.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A push of monsoon moisture fueled scattered thunderstorms over the Mojave Desert. Some storms produced flash flooding and severe weather.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 12, 9:23 AM PST, 1 hour 46 minutes earlier.
Area forecast discussion, Jul 12, 9:23 AM PST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1023 AM PDT FRI JUL 12 2013
.SYNOPSIS...MONSOON MOISTURE WILL REMAIN IN PLACE ACROSS MUCH OF THE
REGION TODAY BRINGING CHANCES FOR SHOWERS AND THUNDERSTORMS ONCE
AGAIN. FLASH FLOODING WILL BE THE PRIMARY CONCERN WITH THESE
STORMS...ESPECIALLY IN AREAS WITH RECENT WILDFIRES. THUNDERSTORM
CHANCES WILL SLOWLY DECREASE OVER THE WEEKEND...WITH DRIER AND
WARMER CONDITIONS EXPECTED BY EARLY NEXT WEEK.
&&
.UPDATE...WEAK FEATURE OVER SRN CA AND NRN BAJA MEXICO HELPING
ENHANCE AN AREA OF LGT SHOWERS ACROSS ERN SAN BERNARDINO COUNTY.
HAVE ONLY SEE A FEW HUNDREDTHS COME OUT OF THESE SHOWERS. OTHERWISE
WILL BE WATCHING FOR DEVELOPMENT OF THUNDERSTORMS OVER THE HIGHER
TERRAIN AND IN AREAS OF DEFERENTIAL HEATING IN RELATIVELY CLEAR
AREAS. PWATS STANDING ABOUT +2SD OR 180 PCT OF NORMAL. DECIDE TO
EXPAND THE FLASH FLOOD WATCH TO INCLUDE MOST OF CLARK COUNTY AS WELL
AS THE LAKE MEAD NATL REC AREA. UPDATED PACKAGE OUT WITH WATCH
HEADLINE AS WELL AS INCREASING POPS/HEAVY RAIN.
&&
.AVIATION...FOR MCCARRAN...ISOLATED SHOWERS/THUNDERSTORMS WILL BE
POSSIBLE ACROSS PARTS OF THE LAS VEGAS VALLEY BY 19Z...BECOMING SCTD
AFTER DURING THE AFTERNOON. CIGS OF 8-10K FEET ARE EXPECTED FOR MUCH
OF THE DAY...WITH LOWER CIGS POSSIBLE NEAR SHOWER ACTIVITY. OUTSIDE
OF SHOWER ACTIVITY WINDS WILL LIKELY BE LIGHT AND VARIABLE
...THEN FAVORING A SOUTHEASTERLY DIRECTION. GUSTY WINDS COULD
DEVELOP NEAR SHOWER ACTIVITY. SHOWERS/THUNDERSTORMS SHOULD BEGIN TO
TAPER OFF AFTER SUNSET...WITH DRIER CONDITIONS EXPECTED AFTER 06Z
SAT.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...MOSTLY CLOUDY SKIES ARE EXPECTED FOR MOST OF THE AREA
TODAY WITH CIGS AROUND 8-10K FEET. SHOWERS/THUNDERSTORM ACTIVITY IS
EXPECTED...MAINLY EAST OF A TWENTYNINE PALMS-PAHRUMP-RACHEL LINE.
LIGHT WINDS FAVORING TYPICAL DIURNAL DIRECTIONS ARE EXPECTED
OUTSIDE OF SHOWER ACTIVITY...WITH GUSTY WINDS POSSIBLE NEAR SHOWERS.
CONDITIONS WILL BEGIN TO DRY OUT TONIGHT...THOUGH ISOLATED
SHOWER/THUNDERSTORM ACTIVITY WILL CONTINUE PRIMARILY EAST OF LAS
VEGAS EACH AFTERNOON THROUGH THE WEEKEND.
&&
.PREV DISCUSSION...
239 AM PDT FRI JUL 12 2013
.SHORT TERM...TODAY THROUGH SATURDAY...THE REGION WILL BE CAUGHT
BETWEEN A TROUGH OF LOW PRESSURE ACROSS THE PACIFIC NORTHWEST AND A
HIGH PRESSURE CIRCULATION OVER NEW MEXICO TODAY AND SATURDAY. THIS
WILL RESULT IN RELATIVELY DRY CONDITIONS WEST OF A RACHEL-PAHRUMP-
TWENTYNINE PALMS LINE AND MOIST SOUTHEAST FLOW TO THE EAST. THE
PRIMARY CONCERN ONCE AGAIN TODAY IS THE POTENTIAL FOR FLASH
FLOODING IN AREAS UNDER THIS SOUTHEAST FLOW. ESPECIALLY IN AREAS
WHICH HAVE RECENTLY SEEN WILDFIRE ACTIVITY. CURRENT SATELLITE
DERIVED PRECIPITABLE WATER VALUES ARE 160-200 PERCENT OF
NORMAL...WITH VALUES OF 1.0-1.7 INCHES IN THE FORECAST THROUGH THE
DAY. STORM MOTION WILL BE NORTH-NORTHEAST AT 10-15 KTS...WITH THE
SLOWEST MOTION EXPECTED OVER THE WESTERN FRINGE OF THE
MOISTURE...INCLUDING ACROSS THE SPRING MOUNTAINS. AS FOR THE
POTENTIAL FOR ORGANIZED STORMS...0-6KM SHEAR VALUES OF 25-40KTS ARE
FORECAST TO DEVELOP ACROSS THE EASTERN PORTIONS OF MOHAVE AND
LINCOLN COUNTIES...WHICH COULD FAVOR A FEW ORGANIZED CELLS. THE
BIGGEST QUESTION WILL BE HOW MUCH INSTABILITY WILL DEVELOP. LATEST
TRENDS AND GUIDANCE SUGGEST THAT AT LEAST THE EASTERN HALF OF MOHAVE
COUNTY COULD SEE A CONSIDERABLE AMOUNT OF SUN TODAY. THE NAM HAS
PICKED UP ON THIS AND IS PRODUCING 500-1000 J/KG OF CAPE BY THIS
AFTERNOON. BECAUSE OF THIS AND THE FACT THAT THE BEST AREA OF
MOISTURE LOOKS TO RESIDE OVER CLARK COUNTY...HAVE DECIDED TO EXTEND
THE CURRENT FLASH FLOOD WATCH THROUGH 06Z SATURDAY. THE NEXT SHIFT
WILL NEED TO MONITOR CLOUD COVER AS AREAS THAT RECEIVE SIGNIFICANT
SUNLIGHT DURING PEAK HEATING COULD DESTABILIZE RAPIDLY.
A LACK OF SYNOPTIC SCALE FORCING AND DECREASING MOISTURE AFTER 06Z
SATURDAY SHOULD ALLOW CONVECTION TO TAPER OFF FAIRLY QUICKLY DURING
THE OVERNIGHT HOURS. SLOW DRYING WILL CONTINUE SATURDAY...HOWEVER
ENOUGH MOISTURE AND INSTABILITY WILL BE AROUND TO KEEP A SLIGHT
CHANCE TO CHANCE OF SHOWERS IN THE FORECAST ACROSS MUCH OF
LINCOLN...CLARK...AND MOHAVE COUNTIES SATURDAY...ESPECIALLY IN THE
HIGH TERRAIN.
.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...DRYING IS EXPECTED TO
CONTINUE TO TAKE PLACE THROUGH MONDAY AS THE SOUTHEAST RIDGE IS
SUPPRESSED FURTHER TO THE EAST AND A WEAK TROUGH REMAINS OFF THE
NORTHERN CALIFORNIA COAST. HOWEVER ENOUGH INSTABILITY/MOISTURE TO
LINGER OVER MAINLY MOHAVE COUNTY ARIZONA TO CONTINUE MENTION OF
ISOLATED AFTERNOON/EVENING THUNDERSTORMS FOR THIS AREA. BY TUESDAY
AND INTO THURSDAY OVERALL PATTERN OVER THE AREA WILL BE A TROUGH OFF
THE WEST COAST AND A RIDGE CENTERED SOMEWHERE TO THE SOUTHEAST/EAST
OF THE CWA. THIS WILL RESULT IN A FAIRLY NON-DESCRIPTIVE PATTERN OF
WEAK SOUTHERLY FLOW OVER THE CWA RESULTING IN ISOLATED MAINLY
AFTERNOON AND EVENING THUNDERSTORMS OVER THE EASTERN PORTION OF THE
AREA FROM TUESDAY ON. THERE IS STILL A CHANCE THAT INCREASED
MOISTURE WILL BE SEEN BY THURSDAY...BUT THE THE CURRENT MODEL RUNS
ARE NOT INDICATING A MAJOR PUSH HEADING OUR DIRECTION. TEMPERATURES
WILL GENERALLY BE NEAR NORMAL THROUGH THE PERIOD.
&&
.FIRE WEATHER...SCATTERED TO NUMEROUS THUNDERSTORMS WITH HEAVY RAIN
OVER THE HIGHER TERRAIN TODAY EAST OF A LINE FROM TWENTYNINE PALMS
CA-PAHRUMP NV-RACHEL NV. THE FLASH FLOOD THREAT WILL BE PARTICULARLY
HIGH NEAR BURN SCARS. THUNDERSTORMS...PRIMARILY WET...WILL CONTINUE
MAINLY ACROSS THE EASTERN ZONES THROUGH SUNDAY ALTHOUGH THE MOISTURE
CONTENT WILL GRADUALLY DECREASE SATURDAY THROUGH MONDAY.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH THROUGH THIS EVENING FOR NVZ016-019>022.
AZ...FLASH FLOOD WATCH THROUGH THIS EVENING FOR AZZ001-003-036.
CA...NONE.
&&
UPDATE...PIERCE
PREV DISCUSSION...WOLCOTT/JENSEN
FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:
HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Jul 12, 4:09 AM PST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
509 AM PDT FRI JUL 12 2013
AZZ002-036-CAZ519>527-NVZ014>018-020>022-130315-
LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
509 AM PDT FRI JUL 12 2013 /509 AM MST FRI JUL 12 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED TODAY AND TONIGHT WITH
LOCALLY HEAVY RAINFALL POSSIBLE ALONG WITH GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
DRYING WILL TAKE PLACE FROM THE WEST ON SATURDAY AND CONTINUE INTO
MONDAY. HOWEVER ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL
CONTINUE...ESPECIALLY OVER THE EASTERN ZONES. INCREASING MOISTURE
MAY ONCE AGAIN BE SEEN WEDNESDAY AND THURSDAY FOR AN INCREASING CHANCE OF
THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ001-003-NVZ019-130315-
NORTHWEST PLATEAU-NORTHWEST DESERTS-SPRING MOUNTAINS-
509 AM PDT FRI JUL 12 2013 /509 AM MST FRI JUL 12 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA
TODAY AND TONIGHT WITH POSSIBLE HEAVY RAINFALL. A FLASH FLOOD WATCH
HAS BEEN EXTENDED THROUGH 11 PM THIS EVENING. THE MAIN CONCERN WILL
BE RECENT BURN SCARS...ESPECIALLY IN THE SPRING MOUNTAINS AND
HUALAPAI MOUNTAIN AREAS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
DRYING WILL BE SEEN SATURDAY THROUGH MONDAY...HOWEVER ENOUGH
MOISTURE WILL REMAIN OVER THE AREA TO KEEP ISOLATED AFTERNOON AND
EVENING THUNDERSTORMS IN THE FORECAST. AN INCREASE IN MOISTURE MAY
BE SEEN WEDNESDAY AND THURSDAY LEADING TO AN INCREASE IN
THUNDERSTORM ACTIVITY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVITY MAY BE NEEDED THIS AFTERNOON...DUE TO THE
POSSIBILITY OF HEAVY RAINFALL. SPOTTERS ARE ENCOURAGED TO REPORT ANY
SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.
Flash Flood, Clark
- When
- July 12, 11:09 AM PST to 1:00 PM PST
- Where
- Clark County, 1.36 mi NE of Nelson to 1.22 mi ENE of Nelson
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 35.714, -114.813
Highway 165 was washed out just past the town of Nelson, with 14 cars stranded beyond the washout. The debris flow down the canyon was 100 feet wide and six feet deep. A public bathroom structure was filled halfway with mud.
Flash Flood, Clark
- When
- July 12, 11:45 AM PST to 5:00 PM PST
- Where
- Clark County, 5.01 mi E of Mount Charleston to 4.18 mi WNW of Las Vegas N Air Term
- Cause
- Heavy Rain / Burn Area
- Property damage
- $50,000
- Reported by
- NWS Employee
- Coordinates
- 36.282, -115.530
Major flash flooding affected the Carpenter One burn scar. Four feet of water flowed down Harris Springs Canyon, water and debris flowed over and closed Kyle Canyon Road, and mud and debris eventually flowed 20 miles down the mountain onto a few streets in the northwest corner of the Las Vegas Valley.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in North Carolina, July 12 to 13, 2013$510,000 · 1.25 in hail · 15 events
- Flash Flooding and Hail in South Carolina, July 12 to 13, 2013$330,000 · 1 in hail · 17 events
- Flash Flooding and Hail in West Virginia, July 12 to 13, 2013$206,000 · 1.25 in hail · 11 events
- Flash Flooding and Flood in Delaware, July 12 to 13, 2013$50,000 · 8 events
- Flash Flooding and Damaging Wind in Arizona, July 12 to 15, 2013$43,000 · 52 kt wind · 8 events
- Flash Flooding and Flood in Maryland, July 12, 2013$50,000 · 4 events
- Flash Flooding and Flood in South Carolina, July 12, 2013$31,000 · 7 events
- Dust Storm and Damaging Winds in Arizona, July 12, 20131 injured · $21,000 · 56 kt wind · 4 events
- Flash Flood and Hail in Georgia, July 12, 2013$21,000 · 1 in hail · 8 events
- Wildfire in Missouri, July 12, 2013$25,000 · 1 event
- Damaging Wind in New Jersey, July 12, 2013$25,000 · 52 kt wind · 1 event
- Flash Flood and Flood in New Mexico, July 12, 20132 injured · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459748, 459749.